Ohio, 2008

Hail and Damaging Winds in Ohio, June 15 to 16, 2008

June 15 to 16, 2008 · NWS ILN · 22 events in 13 counties and zones

A cold front passed over the Ohio Valley during the overnight hours of the 15th. Some bowing segments persisted through the afternoon of the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$98,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A cold front passed over the Ohio Valley during the overnight hours of the 15th. Some bowing segments persisted through the afternoon of the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 15, 6:32 PM EST, 58 minutes earlier.

Area forecast discussion, Jun 15, 6:32 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
732 PM EDT SUN JUN 15 2008

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE CENTRAL PLAINS TONIGHT AND
PUSH THROUGH THE CENTRAL OHIO VALLEY ON MONDAY...BRINGING A CHANCE
FOR SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL THEN BUILD IN
FROM THE WEST THROUGH MIDWEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
BIG QUESTION IS PLACEMENT AND TIMING OF DEVELOPMENT OF MCS
OVERNIGHT. RUC MEAN STEERING WIND PUTS ACTIVITY OVER CENTAL AND
NRN IL INTO OUR WESTERN FA BETWEEN 00Z AND 03Z....AND FULLY INTO
MUCH OF NORTHERN HALF BY 06Z. WHILE MOVEMENT PUTS CENTER OF
COMPLEX INTO NORTHERN HALF...AM CONCERNED ABOUT BETTER MOISTURE
POOL IN THE SOUTH PERHAPS RAISING POTENTIAL FOR DEVELOPMENT INTO
THIS AREA...WITH GREATER POTENTIAL FOR STEEPENING LAPSE RATES. MAY
NEED UPDATE BY MID EVENING FOR THIS AREA TO RAISE PRECIP POTENTIAL
AS A COUPLE MORE HOURS OF MESO ANALYSIS. WHILE THIS AFTERNOON HAS
SEEN INCREASING DEWPOINTS...18Z KILN SOUNDING STILL SHOWING PRETTY
DRY AIR IN LOWER LEVELS. BIGGEST CONCERN IS BOWING SEGMENTS WITH
WIND POTENTIAL LATER THIS EVENING AND OVERNIGHT. HAVE NOT ISSUED
FORECAST YET...SO WILL BE ISSUING WITH NEW WATCH.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
FRONTAL SYSTEM STRADDLING AREA EARLY MONDAY AND SLOW TO
PROGRESS...KEEPING CHANCE OF SHOWERS AND POSSIBLE THUNDERSTORMS.
THEN COOLER AND DRIER AIRMASS MOVES INTO AREA. DID LINGER CHANCE
OF SHOWERS IN THE FAR NORTH FOR TUESDAY AND INTO TUE NIGHT CLOSED
LOW SKIRTING GREAT LAKES BEFORE ESTABLISHING ITSELF OVER EASTERN
ONTARIO. HAVE GENERALLY GONE NEAR TO SLIGHTLY BELOW MOS GUIDANCE
FOR TEMPS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
HAVE USED A BLEND OF THE GFS ENSEMBLE MEAN AND HPC GUIDANCE FOR THE
EXTENDED FORECAST PERIOD.

PESKY UPR LVL LOW WILL BE NEAR SE QUEBEC/NRN NEW ENGLAND ON
WEDNESDAY.  OUR FORECAST AREA WILL REMAIN IN A NWLY FLOW ALOFT ON
THE BACK SIDE OF THIS LOW.  WEAK EMBEDDED S/WV ENERGY IS STILL
ADVERTISED TO RIPPLE THROUGH THE GREAT LAKES REGION...BUT IT IT STILL
UNCERTAIN AT THIS TIME HOW MUCH IT WILL HAVE AN AFFECT ON CHC/S FOR
PCPN.  HAVE KEPT SLIGHT CHC AFTN/EVENING POPS FOR ROUGHLY THE NE
HALF CWFA WHERE THE BEST CHC FOR A POP UP SHOWER MAY OCCUR.  TEMPS
WILL REMAIN BELOW NORMAL FOR MID JUNE.

UPR LVL LOW WILL FINALLY PIVOT AWAY FAR ENOUGH TO THE NE ON THURSDAY
TO ALLOW SFC HIGH PRESSURE TO BUILD IN ACROSS THE OHIO VALLEY.
TEMPERATURES WILL BEGIN TO MODERATE SOME AS A RESULT.

UNCERTAINTY INCREASES FOR FRIDAY AND SATURDAY AS OPERATIONAL MODELS
ARE HAVING A DIFFICULT TIME HANDLING A SYSTEM MOVING SOUTHEAST OUT
OF THE NORTHERN PLAINS PARTLY DUE TO CONVECTIVE FEEDBACK ISSUES. AT
THIS POINT IT APPEARS THAT THIS SYSTEM WILL MOVE ALONG AND SOUTHEAST
OF THE OHIO RIVER FRIDAY THROUGH SATURDAY.  HAVE PLACED 30 POPS IN
THE FORECAST FOR FRIDAY/FRIDAY NIGHT TIME FRAME...WITH A LINGERING
20 POPS FOR SATURDAY.

NEXT SUNDAY IS FORECAST TO BE DRY AT THIS POINT UNDER SFC HIGH
PRESSURE. TEMPERATURES WILL AVERAGE AT OR SLIGHTLY BELOW NORMAL FOR
THE REMAINDER OF THE EXTENDED PERIOD.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
LINE OF CONVECTION OVER INDIANA IS TIMED INTO TAFS BETWEEN 01Z-
03Z. ALTHOUGH IT IS MOVING INTO LESS STABLE AIRMASS...IT SHOULD
HOLD TOGETHER...ALTHOUGH MAYBE NOT AT ITS CURRENT STRENGTH. NRN
TAFS HAS A BETTER CHC OF TSTM...BUT STILL PUT TEMPO TSTM AT
KCVG/KLUK. RIGHT NOW LIMITED THE DURATION TO 2 HRS IN THE N AND AN
HOUR IN THE S.

AFT THAT LINE GOES THRU...WILL WAIT FOR CDFNT THAT WILL PUSH INTO
THE REGION...WHICH WILL BE ABOUT 10Z. BROUGHT ANOTHER ROUND OF
TSTM WITH THE CDFNT. KEPT THE TSTMS IN THE FCST THRU 15Z...THEN AS
CDFNT PUSHES FAR SE BROUGHT THEM TO AN END.WINDS TURN TO THE NW
BEHIND FNT FOR MON AFTN.

OUTLOOK...NO SIG WX EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JDR
NEAR TERM...JDR
SHORT TERM...JDR
LONG TERM...HICKMAN
AVIATION...SITES
Hazardous weather outlook, Jun 15, 3:27 PM EST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
427 PM EDT SUN JUN 15 2008

INZ058-059-066-073>075-080-KYZ089>100-OHZ045-046-054>056-060>065-
070>074-077>082-088-162030-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-UNION OH-DELAWARE-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
427 PM EDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-OHZ026-034-035-042>044-051>053-162030-
WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI-CHAMPAIGN-
CLARK-
427 PM EDT SUN JUN 15 2008

...SEVERE THUNDERSTORM WATCH 543 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...MIAMI
VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS EVENING.

The radar

The Cincinnati radar (KILN), 133 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 9 hail. Local standard time, as filed.

Thunderstorm Wind, Auglaize

When
June 15, 7:30 PM EST to 7:34 PM EST
Where
Auglaize County, 1.64 mi W of St Marys
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.527, -84.411

Trees were downed.

Thunderstorm Wind, Darke

When
June 15, 7:42 PM EST to 7:46 PM EST
Where
Darke County, 0.87 mi SE of Union City
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
40.210, -84.790

A portable toilet was knocked down and pieces of insulation were found strewn throughout the immediate area.

Thunderstorm Wind, Auglaize

When
June 15, 7:45 PM EST to 7:49 PM EST
Where
Auglaize County, 4.81 mi SSW of Villa Nova
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.488, -84.462

An eight-foot by ten-foot metal building was picked up and blown onto a parked automobile at a campground on the south shore of Grand Lake St. Marys.

Thunderstorm Wind, Darke

When
June 15, 8:00 PM EST to 8:04 PM EST
Where
Darke County, 0.95 mi SW of New Madison
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
39.962, -84.714

A trailer was blown over.

Hail, Auglaize

When
June 15, 8:06 PM EST to 8:10 PM EST
Where
Auglaize County, St Marys
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
40.530, -84.380

Thunderstorm Wind, Miami

When
June 15, 8:30 PM EST to 8:34 PM EST
Where
Miami County, 1.26 mi WSW of Troy
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.040, -84.220

Large tree limbs were downed across the northeast side of Troy. An amateur radio operator in Piqua measured a 54 mph gust four minutes earlier.

Thunderstorm Wind, Montgomery

When
June 15, 8:41 PM EST to 8:44 PM EST
Where
Montgomery County, 1.06 mi E of Trotwood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.800, -84.300

Thunderstorm Wind, Montgomery

When
June 15, 8:44 PM EST to 8:48 PM EST
Where
Montgomery County, 2.33 mi NNW of Dayton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.780, -84.200

Large tree limbs were downed.

Thunderstorm Wind, Champaign

When
June 15, 8:51 PM EST to 8:55 PM EST
Where
Champaign County, 0.69 mi S of Urbana
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.110, -83.750

Large tree limbs were knocked down.

Thunderstorm Wind, Clark

When
June 15, 8:55 PM EST to 8:59 PM EST
Where
Clark County, Donnelsville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
39.920, -83.950

A fifteen-foot by twenty-foot carport was blown down.

Thunderstorm Wind, Greene

When
June 15, 9:00 PM EST to 9:04 PM EST
Where
Greene County, 1.07 mi NNE of Cedarville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
39.743, -83.809

Several trees were uprooted. A number of large twelve- to eighteen-inch limbs were also knocked down.

Thunderstorm Wind, Clark

When
June 15, 9:07 PM EST to 9:11 PM EST
Where
Clark County, 1 mi N of Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.934, -83.800

Several trees were downed.

Thunderstorm Wind, Licking

When
June 15, 10:20 PM EST to 10:24 PM EST
Where
Licking County, 1.06 mi W of Newark
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.070, -82.420

Several trees were knocked down near the intersection of State Route 158 and Arlington Avenue.

Hail, Madison

When
June 16, 12:48 PM EST to 12:52 PM EST
Where
Madison County, Mt Sterling
Measured
0.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.720, -83.270

Hail, Pickaway

When
June 16, 1:00 PM EST to 1:04 PM EST
Where
Pickaway County, 2 mi N of Williamsport
Measured
0.88 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.609, -83.120

Hail, Pickaway

When
June 16, 1:18 PM EST to 1:23 PM EST
Where
Pickaway County, 0.53 mi E of Circleville
Measured
1 in hail
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
39.600, -82.940

Hail, Fairfield

When
June 16, 1:18 PM EST to 1:22 PM EST
Where
Fairfield County, 1.06 mi W of Baltimore
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.850, -82.620

Hail, Pickaway

When
June 16, 1:26 PM EST to 1:32 PM EST
Where
Pickaway County, 2.07 mi S of Circleville
Measured
1.75 in hail
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.570, -82.950

Hail, Fairfield

When
June 16, 1:38 PM EST to 1:42 PM EST
Where
Fairfield County, 3.61 mi NNW of Baltimore
Measured
0.88 in hail
Property damage
$3,000
Reported by
Public
Coordinates
39.900, -82.620

Hail, Pickaway

When
June 16, 1:55 PM EST to 1:59 PM EST
Where
Pickaway County, 3.19 mi SSE of Stringtown
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
39.460, -82.750

Thunderstorm Wind, Adams

When
June 16, 4:40 PM EST to 4:44 PM EST
Where
Adams County, 0.88 mi SW of West Union
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.790, -83.540

Several trees were knocked down. One structure sustained roof damage.

Hail, Scioto

When
June 16, 5:20 PM EST to 5:24 PM EST
Where
Scioto County, 2.14 mi NNE of Buena Vista
Measured
0.75 in hail
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.660, -83.260

Penny size hail was covering the ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110056, 103959, 103963, 103961, 104317, 103967, 103969, 103974, 103972, 103970, 104314, 104313, 104315, 104318, 104319, 104320, 104321, 104323, 104326, 104325, 104316, 104324.